California, 2008High Wind in California, January 16 to 17, 2008
January 16 to 17, 2008 · NWS SGX · 2 events in 2 counties and zones
A strong Santa Ana wind event caused widespread tree and property damage in the Inland Empire. One hanger at Corona Airport sustained major damage, numerous tractor-trailers were overturned, hundreds of trees were blown over, and power was knocked out.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Santa Ana wind event caused widespread tree and property damage in the Inland Empire. One hanger at Corona Airport sustained major damage, numerous tractor-trailers were overturned, hundreds of trees were blown over, and power was knocked out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 16, 6:00 PM PST, 30 minutes earlier.
Area forecast discussion, Jan 16, 6:00 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 PM PST WED JAN 16 2008
.SYNOPSIS...OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY WINDS
THROUGH THURSDAY...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND
PASSES. WEAKER OFFSHORE FLOW WILL CONTINUE THROUGH SATURDAY FOR
MOSTLY CLEAR SKIES. UPPER LEVEL LOW PRESSURE WILL BRING MORE CLOUDS
AND COOLING EARLY NEXT WEEK WITH A CHANCE OF SHOWERS.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (TONIGHT-SAT)...CLEAR THIS EVENING EXCEPT FOR A FEW MID
TO HIGH CLOUDS. THE 00Z NKX SOUNDING SHOWED WEAK NE WINDS IN THE LOW
LEVELS AND NW WINDS ALOFT. INCREASING OFFSHORE GRADIENTS WITH ABOUT
-13 MB SAN-TPH THERE WERE LOCAL GUSTY WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES...ESPECIALLY BELOW THE CAJON PASS AND IN
THE SANTA ANA MOUNTAINS.
THE GRADIENT...UPPER AND THERMAL SUPPORT FOR OFFSHORE FLOW WILL PEAK
LATE TONIGHT AND EARLY THU MORNING RESULTING IN LOCAL STRONG GUSTY
WINDS. THE STRONGEST WINDS WILL BE THROUGH AND BELOW MOUNTAIN
CANYONS AND PASSES IN THE NRN AREAS WHERE THEY COULD GUSTS TO NEAR
80 MPH. WINDS WILL GUST TO AROUND 50 MPH NEAR OTHER MOUNTAINS
CANYONS AND PASSES IN RIVERSIDE AND SAN DIEGO COUNTIES. THE WINDS
WILL GRADUALLY DECREASE LATE THU AFTERNOON AND EVENING. WEAKER
OFFSHORE FLOW WILL CONTINUE THROUGH SAT. THIS WILL BE A COOL
OFFSHORE WIND EVENT WITH MOST TEMPS REMAINING BELOW SEASONAL. THE
DRY OFFSHORE WINDS WILL CAUSE LOCAL FIRE WEATHER CONDITIONS NEAR
CRITICAL LEVELS BUT RECENT RAIN WILL MITIGATE ANY WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS.
&&
.LONG TERM (SUN-WED)...ONSHORE WILL RETURN SUN WITH A DEVELOPING
MARINE LAYER AND A COOLER DAY W OF THE MOUNTAINS. UPPER LEVEL LOW
PRESSURE DROPPING DOWN FROM THE N WILL BRING MORE CLOUDS AND COOLING
WITH A CHANCE OF SHOWERS MON AND TUE. A FEW SHOWERS COULD LINGER
INTO WED MORNING BUT DRYING WILL DEVELOP DURING THE DAY WED AS THE
LOW MOVES E. THE EXACT TRACK OF THE LOW IS STILL UNCERTAIN BUT
PRELIMINARY RAINFALL ESTIMATES ARE FOR ABOUT A QUARTER OF HALF AN
INCH W OF THE MOUNTAINS WITH A COUPLE INCHES OF SNOW ABOVE 4000 FT.
&&
.AVIATION...
162130Z...MOSTLY CLEAR AND VFR CONDITIONS WILL PREVAIL THROUGH THU.
OFFSHORE WINDS WILL BE QUITE LOCALIZED THIS AFTERNOON AND EVE. LOW
LEVEL WIND SHEAR IS A GOOD BET THIS AFTERNOON NEAR THE COAST WHERE
SFC WINDS ARE ONSHORE BUT WINDS JUST OFF THE SFC ARE OFFSHORE.
OFFSHORE WINDS WILL STRENGTHEN AND BECOME MORE WIDESPREAD TONIGHT
BETWEEN 04-10Z. THEY WILL PRODUCE UP AND DOWN DRAFTS AND POCKETS OF
LOW LEVEL WIND SHEAR OR ROTORS IN THE LEE OF MTNS AND HILLS...SUCH
AS IN THE VICINITY OF ONT. WINDS WILL CONTINUE STRONG MOST OF THU.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM THURSDAY FOR SAN BERNARDINO COUNTY
MOUNTAINS...SANTA ANA MOUNTAINS AND INLAND EMPIRE. SEE LAXNPWSGX.
WIND ADVISORY UNTIL UNTIL 8 PM THURSDAY FOR ORANGE COUNTY...
RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS AND
SAN DIEGO COUNTY INLAND VALLEYS. SEE LAXNPWSGX.
&&
PUBLIC...DA
AVIATION...MOEDE
Hazardous weather outlook, Jan 16, 4:00 PM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST WED JAN 16 2008
CAZ042-043-048-050-055>058-060>062-PZZ750-775-171200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PST WED JAN 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.
.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT
DEVELOPING OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY
WINDS...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. SEE
LAXNPWSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY WINDS...MAINLY THROUGH
AND BELOW MOUNTAIN CANYONS AND PASSES THROUGH THURSDAY EVENING. SEE
LAXNPWSGX FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
High Wind, Santa Ana Mountains and Foothills
- When
- January 16, 6:30 PM PST to January 17, 5:30 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
The Fremont Canyon RAWS measured an 82 mph wind gust.
High Wind, San Bernardino and Riverside County Valleys - the Inland Empire
- When
- January 17, 1:53 AM PST to 4:53 AM PST
- Where
- San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $250,000
- Reported by
- Mesonet
- Coordinates
- 34.293, -116.086 (the zone’s center; the record gives no point)
A 65 mph wind gust was measured at Palm Avenue Elementary School. Elsewhere, the Ontario Airport ASOS measured sustained winds of 40 mph with a peak gust of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Georgia, January 16 to 17, 200821 events
- Heavy Snow in North Carolina, January 16 to 17, 200816 events
- Winter Weather in Iowa, January 16 to 17, 200811 events
- Winter Weather in Kansas, January 16, 200810 events
- Heavy Snow in Tennessee, January 16 to 17, 200810 events
- Heavy Snow in Iowa, January 16 to 17, 20089 events
- Winter Weather in North Carolina, January 16 to 17, 20089 events
- High Wind in California, January 16, 200870 kt wind · 8 events
- Heavy Snow in South Carolina, January 16 to 17, 20087 events
- Winter Weather in Wisconsin, January 16 to 17, 20087 events
- Heavy Snow in North Carolina, January 16 to 17, 20086 events
- Heavy Snow in Virginia, January 16 to 17, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78460, 79046.